Alert archive / Arizona / Red Flag Warnings in 2018

Red Flag Warning 17, NWS Tucson, AZ

May 16, 20186 counties in Arizona

NWS Tucson, AZ issued this red flag warning at May 16, 2018, 2:04 PM MST for 6 counties in Arizona. It took effect at May 17, 2018, 11:00 AM MST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 16, 2018, 2:04 PM MST (21:04 UTC)
In effect from
May 17, 2018, 11:00 AM MST
Expired
May 17, 2018, 7:00 PM MST
In force
8 hr
Issued by
NWS Tucson, AZ

Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pima County, AZ, Pinal County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 61 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 9.1 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2018-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2018-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3663 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

214 
WWUS85 KTWC 162104
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
204 PM MST Wed May 16 2018


AZZ153-171300-
/O.NEW.KTWC.FW.W.0017.180517T1800Z-180518T0200Z/
Arizona Fire Weather Zone 153
Northern Graham County-Northern Greenlee County-
White and Gila Mountains-Apache Sitgreaves NF-SDC-
204 PM MST Wed May 16 2018

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM MST THURSDAY FOR
STRONG AND GUSTY SOUTHWEST WINDS, LOW HUMIDITY, AND A HIGH TO 
VERY HIGH FIRE DANGER FOR FIRE WEATHER ZONE 153...

The National Weather Service in Tucson has issued a Red Flag
Warning, which is in effect from 11 AM to 7 PM MST Thursday. 

* AFFECTED AREA...The Red Flag Warning covers the northern half of
  Fire weather zone 153.

* TIMING...The Red Flag Warning is in effect from 11 AM to 7 PM
  MST Thursday. 

* WINDS...Sustained 20-foot winds out of the southwest at 15 to 25
  mph with gusts to 35 mph are expected Thursday. 

* RELATIVE HUMIDITY...Minimum humidity values will range from 5 
  to 10 percent Thursday afternoon. 

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
3 follow-up statements
007 
WWUS85 KTWC 171033
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
333 AM MST Thu May 17 2018

AZZ151-152-180200-
/O.EXA.KTWC.FW.W.0017.180517T1800Z-180518T0200Z/
Arizona Fire Weather Zone 151
Eastern Pima County-Southeastern Pinal County-
Santa Cruz County-Western Cochise County-
Coronado NF-TDC-Arizona Fire Weather Zone 152
Southern Greenlee County-Central and Eastern Cochise County-
Southern Graham County-Southern San Carlos Apache Nation-
333 AM MST Thu May 17 2018

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM MST TODAY FOR  
STRONG AND GUSTY SOUTHWEST WINDS, LOW HUMIDITY, AND A HIGH TO VERY
HIGH FIRE DANGER ABOVE 5000 FEET FOR THE MOUNTAIN RANGES IN FIRE 
WEATHER ZONES 151 AND 152...

The National Weather Service in Tucson has issued a Red Flag
Warning, which is in effect from 11 AM this morning to 7 PM MST
this evening. 

* AFFECTED AREA...Above 5000 feet in the Catalina, Rincon, Santa
  Rita and Huachuca Mountains of Fire Weather zone 151 and above
  5000 feet in the Chiricahua, Mule, Dragoon, Pinaleno and Galiuro
  mountains of Fire weather zone 152.

* TIMING...Red Flag Warning is in effect from 11 AM to 7 PM MST
  today.

* WINDS...Sustained 20-foot winds out of the southwest at 15 to
  25 mph with gusts to 35 mph are expected Thursday. 

* RELATIVE HUMIDITY...Minimum humidity values will range from 5 to
  10 percent this afternoon.

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now...or are expected to develop. A combination 
of strong winds...low relative humidity...and dry vegetation will 
create the potential for rapid and erratic fire growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$

AZZ153-180200-
/O.CON.KTWC.FW.W.0017.180517T1800Z-180518T0200Z/
Arizona Fire Weather Zone 153
Northern Graham County-Northern Greenlee County-
White and Gila Mountains-Apache Sitgreaves NF-SDC-
333 AM MST Thu May 17 2018

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM MST TODAY FOR 
STRONG AND GUSTY SOUTHWEST WINDS, LOW HUMIDITY, AND A HIGH TO VERY
HIGH FIRE DANGER FOR FIRE WEATHER ZONE 153...

* AFFECTED AREA...Northern half of Fire weather zone 153.

* TIMING...Red Flag Warning is in effect from 11 AM to 7 PM MST
  today.

* WINDS...Sustained 20-foot winds out of the southwest at 15 to 25
  mph with gusts to 35 mph . 

* RELATIVE HUMIDITY...Minimum humidity values will range from 5 to
  10 percent this afternoon.

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now...or are expected to develop. A combination 
of strong winds...low relative humidity...and dry vegetation will 
create the potential for rapid and erratic fire growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
095 
WWUS85 KTWC 172048
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
148 PM MST Thu May 17 2018

AZZ151>153-180200-
/O.CON.KTWC.FW.W.0017.000000T0000Z-180518T0200Z/
Arizona Fire Weather Zone 151
Eastern Pima County-Southeastern Pinal County-
Santa Cruz County-Western Cochise County-
Coronado NF-TDC-Arizona Fire Weather Zone 152
Southern Greenlee County-Central and Eastern Cochise County-
Southern Graham County-Southern San Carlos Apache Nation-
Arizona Fire Weather Zone 153
Northern Graham County-Northern Greenlee County-
White and Gila Mountains-Apache Sitgreaves NF-SDC-
148 PM MST Thu May 17 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING
FOR STRONG AND GUSTY SOUTHWEST WINDS, LOW HUMIDITY, AND A HIGH TO
VERY HIGH FIRE DANGER ABOVE 5000 FEET FOR FIRE WEATHER ZONES 151,
152, AND 153...

* AFFECTED AREA...Above 5000 feet in the Catalina, Rincon, Santa
  Rita and Huachuca Mountains of Fire Weather zone 151 and above
  5000 feet in the Chiricahua, Mule, Dragoon, Pinaleno and Galiuro
  mountains of Fire weather zone 152. 

* TIMING...Red Flag Warning is in effect until 7 PM MST today.

* WINDS...Sustained 20-foot winds out of the southwest at 15 to 25
  mph with gusts to 40 mph . 

* RELATIVE HUMIDITY...Minimum humidity values will range from 5 
  to 10 percent this afternoon. 

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
971 
WWUS85 KTWC 180203
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
703 PM MST Thu May 17 2018

AZZ151>153-180315-
/O.EXP.KTWC.FW.W.0017.000000T0000Z-180518T0200Z/
Arizona Fire Weather Zone 151
Eastern Pima County-Southeastern Pinal County-
Santa Cruz County-Western Cochise County-
Coronado NF-TDC-Arizona Fire Weather Zone 152
Southern Greenlee County-Central and Eastern Cochise County-
Southern Graham County-Southern San Carlos Apache Nation-
Arizona Fire Weather Zone 153
Northern Graham County-Northern Greenlee County-
White and Gila Mountains-Apache Sitgreaves NF-SDC-
703 PM MST Thu May 17 2018

...RED FLAG WARNING HAS EXPIRED FOR FIRE WEATHER ZONES 151, 152, 
AND 153...

Gusty southwest to winds were gradually decreasing in speed early
this evening and will continue to diminish the rest of tonight.
Although relative humidity remains very low, winds have decreased
below warning criteria. Thus, the Red Flag Warning has been
allowed to expire.

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this red flag warning went out at May 16, 10:06 AM MST, 3 hours 58 minutes earlier.

Area forecast discussion, May 16, 10:06 AM MST, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
1006 AM MST Wed May 16 2018

.SYNOPSIS...Dry weather, with predominantly clear skies and warm to
average temperatures throughout the forecast. Breezes strengthen on
Thursday into Friday and again early next week.

&&

.DISCUSSION...A few wisps of cirrus to our south, otherwise
pretty dry from the surface to the exosphere. Precipitable water
under 1/3 of an inch and surface dew points in the teens and 20s.

Breezy conditions at times and a few degrees of cooling as systems
brush by north of us, otherwise fairly typical weather for mid
May. Please see the previous discussion below for additional
details.

&&

.AVIATION...Valid through 17/18Z
Clear skies. SFC winds light and terrain driven except becoming
W-NW 5-12 kts 16/19Z thru 17/02Z. Aviation discussion not updated
for amended TAFs.

&&

.FIRE WEATHER...Warm and very dry conditions will continue across
southern Arizona into the foreseeable future. Generally light winds
are expected today with typical afternoon gustiness. A weather
system passing by to the north will pick up the winds Thursday and
Friday afternoons resulting in elevated fire weather conditions
across much of the area Thursday and mainly zone 152 Friday. Another
dry and breezy system is expected to affect the area early to the
middle part of next week.

&&

.PREV DISCUSSION...Hard to find a hint of cloud cover anywhere
near the state early this morning under dry southwesterly 500mb
flow. With the ridge axis stretching across the eastern portion of
the Rockies, high temperatures continue to warm several degrees
above normal. Some of the warmest valley locations could even make
a push toward triple digits as guidance has depicted a slight
cool bias the past few days.

Temperatures begin to trend down a couple degrees on Thursday as the
pattern progresses east and an upper low moves into Nevada,
producing height and thickness falls. The more significant change
will be the tightening gradient and winds become quite breezy during
the afternoon, especially across Cochise County. As the low slowly
ejects toward the northeast on Friday, winds remain strong east of
Tucson, becoming light area-wide over the weekend. Temperatures also
continue to drop allowing for near seasonal normals Friday and
Saturday.

A second low slides down the Pacific coastline early next week,
which could allow for an increase in moisture along the New
Mexico/Arizona border. Models diverge slightly, with the ECMWF
pushing the low farther south and hinting at the best chances for
showers reaching the higher terrain out east. However, this remains
an outlier for the time being and precipitation has been left out of
the forecast for now. Higher confidence exists for breezy conditions
returning Monday and Tuesday.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.

&&

Meyer/Howlett

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

Nearby

Red Flag Warnings in Arizona, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.